MAUDE Adverse Event Report: BIOMET MICROFIXATION "1.5MM" SYSTEM TWIST DRILL WITH J NOTCH; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

BIOMET MICROFIXATION "1.5MM" SYSTEM TWIST DRILL WITH J NOTCH; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Information (3190)
Date of Event 02/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Concomitant medical product - unknown biomet microfixation driver, catalog #: ni, lot #: ni.The user facility is foreign; therefore a facility medwatch report will not be available.Report source: (b)(6).Customer has indicated that the product will not be returned to zimmer biomet for investigation.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that the new drill bit fractured after drilling greater than 20 holes during an operation for a patient who experienced trauma.There was no patient injury but this issue did delay the surgery approximately half an hour or so as the surgeon had to remove the broken part from the patient and needed to get a new drill bit to complete the procedure.No additional patient consequences were reported.
 
Event or Problem Description
This follow-up report is being submitted to relay additional information.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.Reported event was confirmed by review of the product photograph provided.The drill was not returned for investigation; a photo was provided and the drill was clearly fractured near the area where the fluted section begins.The complaint is confirmed.Dhr was reviewed and no discrepancies were found.Investigation results concluded that the reported event was due to excessive force being applied during use, beyond what the instrument was designed to encounter.There are no indications of manufacturing defects.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.The ifu for this product (ifu for twist drill (01-50-1260)_reve) states in the section titled 'warnings and precautions': intraoperative fracture or breaking of twist drills has been reported.The manufacturer's instructions for the hand piece must be followed while using the twist drill.The maximum recommended speed is 40,000 rpm in order to avoid failures such as breakage of the twist drill.Insure drill is fully seated in handpiece prior to use.Twist drill should not be revved prior to contact with bone.Excessive force may cause unusual stress conditions and result in breakage or fracture of the device.

Brand Name
"1.5MM" SYSTEM TWIST DRILL WITH J NOTCH
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
BIOMET MICROFIXATION
1520 tradeport drive
jacksonville FL 32218
MDR Report Key8523034
Report Number0001032347-2019-00232
Device Sequence Number2672025
Product Code HBE
UDI-Device Identifier00841036013189
UDI-Public00841036013189
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K062842
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01-7146
Device Lot Number511850
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/20/2019
Supplement Date Received by Manufacturer07/22/2019
Initial Report FDA Received Date04/17/2019
Supplement Report FDA Received Date07/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;